Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2011, 5:01 PM CDT for Codington County, Grant County, Roberts County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2011, 5:01 PM CDT (22:01 UTC)
- Expired
- May 8, 2011, 5:25 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Codington County, SD, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 662 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS53 KABR 082201 SVRABR SDC029-051-109-082245- /O.NEW.KABR.SV.W.0002.110508T2201Z-110508T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 501 PM CDT SUN MAY 8 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA... EXTREME SOUTHEASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 545 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WAVERLY...OR 12 MILES NORTHEAST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TROY AND SOUTH SHORE AROUND 510 PM CDT... STOCKHOLM AND STRANDBURG AROUND 525 PM CDT... TWIN BROOKS AROUND 535 PM CDT... MILBANK AROUND 545 PM CDT... THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 186 AND 193. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 378 AND 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4535 9669 4514 9649 4493 9701 4507 9716 TIME...MOT...LOC 2201Z 245DEG 18KT 4504 9696 WIND...HAIL <50MPH 1.00IN $$ CHURCH
1 follow-up statement
853 WWUS53 KABR 082225 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 525 PM CDT SUN MAY 8 2011 SDC029-051-109-082235- /O.CAN.KABR.SV.W.0002.000000T0000Z-110508T2245Z/ ROBERTS SD-GRANT SD-CODINGTON SD- 525 PM CDT SUN MAY 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON... CENTRAL GRANT AND EXTREME SOUTHEASTERN ROBERTS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4535 9669 4514 9649 4493 9701 4507 9716 TIME...MOT...LOC 2225Z 245DEG 18KT 4509 9681 $$ CHURCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:26 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 8, 3:26 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT SUN MAY 8 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST CHALLENGES...CONVECTION POTENTIAL OVER THE NEXT FEW DAYS...ALONG WITH HEAVY RAIN POTENTIAL...AND IMPACTS OF STRATUS ON TEMPERATURES. CURRENTLY...CONVECTION FROM EARLIER IN THE DAY HAS PRETTY MUCH VACATED THE CWA PUSHING OFF TO THE EAST INTO MINNESOTA. ELSEWHERE...PARTLY TO MOSTLY SUNNY SKIES THIS AFTERNOON HAS LED TO CONSIDERABLE DESTABILIZATION OF THE ATMOSPHERE...PARTICULARLY OUT ACROSS THE SWRN FORECAST ZONES...WHERE CAPE HAS INCREASED TO AS MUCH AS 2000 TO 3000 J/KG...WHILE CINH HAS DIMINISHED IN A COUPLE OF DIFFERENT AREAS TO LESS THAN -50 J/KG. BENEATH THE MOSTLY CLOUDY SKIES OUT EAST WHERE OFF AND ON SHOWERS HAVE JUST RECENTLY SHIFTED OFF TO THE EAST...TEMPERATURES ARE WARMING THROUGH THE UPPER 50S INTO THE LOWER 60S. ELSEWHERE...TEMPERATURES ARE WARMING THROUGH THE 60S AND 70S WITH SOME LOW TO MID 80S NOTED JUST SOUTH AND WEST OF JONES/LYMAN COUNTIES. VISIBLE SATELLITE IMAGERY ALSO APPEARS TO BE DETECTING POSSIBLY THE FIRST TOWERING CU IN NORTH CENTRAL NEBRASKA AMID THE CU FIELD STRETCHING FROM NERN KANSAS ALL THE WAY UP TO JUST SOUTH OF KPIR. A COUPLE OF QUICK DETAIL UPDATES TO WEATHER GRIDS...STILL HAVE SEVERE THUNDER MENTION IN ACROSS THE SWRN ZONES FROM LATE THIS AFTERNOON THROUGH MID-EVENING...FOR ANY CONVECTION THAT CAN GET GOING WITHIN THIS DESTABILIZING AIRMASS OVER NC NEBRASKA AND SC SODAK. PWATS ARE PROGGED TO BE 1.00-1.25 INCHES ACROSS MUCH OF THE CWA OVER THE NEXT 36 TO 42 HOURS. PWATS LIKE THESE ARE ABOVE NORMAL FOR EARLY MAY...LIKE 2 STANDARD DEVIATIONS ABOVE NORMAL...AND CAN BE A PRETTY GOOD INDICATOR AS TO THE POTENTIAL FOR EFFICIENT RAIN PRODUCTION AND TORRENTIAL RAINFALL RATES. SO...HAVE INTRODUCED RW+ OR HEAVY RAIN POSSIBLE MENTION INTO BOTH TONIGHT/S AND MONDAY NIGHT/S WEATHER GRIDS FOR THIS. IN ADDITION TO THE POSSIBILITY OF ISOLATED TO WIDELY SCATTERED SUPERCELLULAR THUNDERSTORMS /LARGE HAIL MAIN SEVERE THREAT/ THROUGH LATE THIS EVENING OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA...THE POTENTIAL EXISTS FOR STRONG CONVECTION LATER TONIGHT WHEN A STRONGER AREA OF LOW PRESSURE APPROACHES THE REGION FROM THE WEST. THE POSSIBILITY EXISTS FOR LATE NIGHT THUNDERSTORMS TO GET GOING ACROSS NWRN SODAK/SWRN NODAK AND PROPAGATE EASTWARD ALONG THE BEST GRADIENT OF LOW LEVEL MOISTURE/WAA AND WITHIN A STRONG LOW LEVEL JET FORECAST TO DEVELOP OVERNIGHT TONIGHT. THERE COULD BE A FEW SEVERE STORMS WITHIN THIS LATE NIGHT CONVECTION SCENARIO...WITH LARGE HAIL THE PRIMARY THREAT. EXPECTING A BREAK IN THE ACTION ON MONDAY ONCE OVERNIGHT/EARLY MONDAY MORNING CONVECTION CLEARS OUT OF THE AREA. IN ALL LIKELIHOOD...UNTIL THE NEXT LARGE AREA OF LOW PRESSURE BEGINS APPROACHING THE REGION EARLY MONDAY EVENING...DRY CONDITIONS WOULD HOLD OVER THE AREA WHILE STRONG MID-LEVEL WARM AIR LAYER IN PLACE WOULD ACT TO KEEP THINGS CAPPED DURING THE DAY. HOWEVER...WHEN SURFACE LOW PRESSURE AND ATTENDANT SURFACE WARM FRONTAL BOUNDARY BEGINS APPROACHING LATE IN THE DAY /MAINLY AFTER 00Z TUESDAY/...0-6KM SHEAR RAMPS UP FROM AROUND 30 KNOTS TO MORE LIKE 45 TO 50 KNOTS OF SHEAR AND LOW LEVEL WAA/FORCING ALONG ANOTHER DEVELOPING LOW LEVEL JET MONDAY NIGHT COULD VERY WELL SIGNAL THE START OF ANOTHER ROUND OF STRONG NIGHT-TIME STORMS MOVING NORTHWARD INTO NORTH DAKOTA. ON TUESDAY...MUCH OF THE FORCING/LIFT AND MOISTURE FOR CONVECTION IS SHIFTING INTO NORTH DAKOTA AND MINNESOTA. THE ONLY POTENTIAL FOR CONVECTION COULD COME AT PEAK HEATING AS A COLD FRONT/DRYLINE FEATURE TRIES TO WORK EASTWARD ACROSS THE CWA. COULD SEE ISOLATED TO WIDELY SCATTERED SHOWERS FORMING ALONG THIS BOUNDARY TUESDAY AFTERNOON. OTHERWISE...TUESDAY AND TUESDAY NIGHT ARE TRANSITION PERIODS FOR DRIER AIR AND COLDER AIR WORKING INTO THE CWA FROM THE NORTHWEST. TUESDAY NIGHT IS CURRENTLY A DRY FORECAST PERIOD. TEMPERATURES THROUGH EARLY TUESDAY WILL BE NEAR TO ABOVE NORMAL AT NIGHT...WHILE DAYTIME HIGHS ON MONDAY COULD BE HAMPERED BY LOW STRATUS THAT IS STILL DEPICTED IN THE MODELS AS FORMING MAINLY BETWEEN 925HPA AND 850HPA LATER TONIGHT AND PERSISTING THROUGH MUCH OF MONDAY NIGHT. QUITE THE GRADIENT OF TEMPERATURE IS FORECAST RIGHT NOW ON TUESDAY...WITH THE FAR NORTHWESTERN CWA POSSIBLY ONLY SEEING HIGHS IN THE UPPER 50S TO LOWER 60S...WHILE THE FAR EASTERN ZONES WARM INTO THE UPPER 70S TO AROUND 80. RATHER LOW CONFIDENCE/LOW SKILL TEMPERATURE FORECAST SETTING UP THERE. .LONG TERM...WEDNESDAY THROUGH SUNDAY MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES THROUGH THE PERIOD. MODELS HAVE BEEN INCONSISTENT RUN TO RUN DUE TO DISCREPANCIES IN TIMING AND EXACT POSITION OF LOWS. THE 12Z ECMWF CAME IN SIGNIFICANTLY WETTER THAN THE 00Z RUN AND ALSO WETTER THAN THE 12Z GFS. THOUGH THE GFS IS THE OUTLIER IN THE SPEED OF THE SYSTEM MOVING THROUGH THE CENTRAL PLAINS MID WEEK BELIEVE THE ECMWF MAY BE PUSHING PRECIP A LITTLE TOO FAR NORTH. HOWEVER DID KEEP IN SOME SLIGHT CHANCE POPS. FEEL THAT SOME SHOWERS/TSTORMS ARE NOT OUT OF THE QUESTION DURING AFTERNOON/EVENING HOURS MOST DAYS BUT HAD LOW CONFIDENCE IN TIMING SO KEPT SOME OF THE POPS BELOW PRECIP MENTION. BEST CHANCES WILL BE ACROSS THE EASTERN COUNTIES LATE ON WEDNESDAY. TEMPS WILL BE SOMEWHAT DEPENDENT ON LOW TRACKS AND CLOUD COVER. EXPECT BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH AN UPPER TROF OVER THE REGION UNTIL SATURDAY. TEMPS WILL BEGIN TO MODERATE OVER THE WEEKEND UNDER HIGH PRESSURE. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS CIGS WILL GENERALLY BE VFR...BUT WILL THEN LOWER OVERNIGHT TO IFR. CIGS AND VSBYS MAY OCCASIONALLY DROP INTO THE MVFR CATEGORY IN ASSOCIATION WITH STRONGER STORMS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BE STRONG TO SEVERE...PRODUCING GUSTY WINDS AND LARGE HAIL...DURING THE EVENING AND OVERNIGHT HOURS MAINLY NEAR KPIR. THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AND SPREAD OVER THE AREA BY LATE MONDAY AFTERNOON...POTENTIALLY IMPACTING ALL TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 8, 4:56 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT SUN MAY 8 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT SUN MAY 8 2011 /356 AM MDT SUN MAY 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA THIS MORNING...THEN ACROSS SOUTH CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON INTO THE EVENING HOURS. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON THROUGH THE EVENING HOURS. LARGE HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE STORMS ARE POSSIBLE ACROSS THE AREA AGAIN ON MONDAY. LARGE HAIL WILL BE POSSIBLE. A SMALL THREAT EXISTS FOR AN ISOLATED TORNADO AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS SOUTH CENTRAL SOUTH DAKOTA. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:31 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.